Forum Replies Created
August 31, 2017 at 10:09 pm in reply to: Opisthorchiasis and cholangiocarcinoma in Southeast Asia: an unresolve #64363
Thanks for posting this Gavin!
I have done some extensive research about liver fluke infection and resultant CCA in endemic areas; it is such a major public health issue there! Two members of our nursing advisory board will be going to Thailand again next year to meet with nurses and physicians who care for CCA patients. I’m sure they will be bringing back some important information to share!
-KarenAugust 31, 2017 at 9:54 pm in reply to: Infection with Helicobacter bilis associated with Extrahepatic-CCA #75189
You’re welcome Gavin!
Patient Education for Mucositis
The link provided is from the Oncology Nursing Society (ONS), and is a guide for patients on how to manage oral and gastrointestinal mucositis. Mucositis is a potential side effect of chemotherapy and head and neck radiation, and can range from mild to severe. Mild oral mucositis can begin as a burning sensation in your mouth or throat or a sore throat, and progress to mouth and throat ulcerations. Self care and careful monitoring of your mouth, lips, gums, and teeth while receiving chemotherapy is very important.
Gastrointestinal mucositis can begin as diarrhea, and is equally important to monitor.
The webpage link includes other patient teaching topics from ONS as well, including xerostomia and dysphagia.
-Karen D., BSN, RN, CHPN
This is wonderful news!
-KarenAugust 15, 2017 at 4:46 pm in reply to: low platelets means no chemo again and cancer pain is back #95365
I’m sorry to hear this. Perhaps it would be a good idea for the oncologist to make a dietary referral, or consult with a dietician right away. With a poor appetite and weight loss, it is very possible that your MIL is malnourished which is contributing to the fatigue and edema.
Ask about pancreatic enzyme supplementation, or adding nutritional drinks or protein to the diet. It is best to manage nutrition early in this cancer.
Glad to meet you!! I just wanted to pop in and say that I noticed you are in Colonge. I was in Waconia just the other day, and am in Buffalo at the moment. We are so close!
Enjoy your day!
-KarenAugust 14, 2017 at 4:17 pm in reply to: low platelets means no chemo again and cancer pain is back #95363
Thank you so much for updating us! I’m sorry it took me so long to respond, I’ve been away for a family wedding in the Midwest.
I’m glad to see that your MIL’s platelets rebounded a bit, and that the oncologist is taking a pro-active approach to monitoring her counts. Thank goodness as well that her pain is more manageable now! Whew!
Keeping you all in my thoughts,
When receiving chemotherapy, have you as a patient ever received education on infiltration or extravasation of chemotherapy agents? The most important thing a nurse can do to prevent and or minimize tissue damage due to the leakage of chemotherapy into the skin, is to educate the patient who is receiving the drug.
When individuals receive chemotherapy via a peripheral i.v., frequent assessments should occur to make sure the vein is intact, and the drug is not leaking into the surrounding tissue. Although much less common, leakage of medication can occur with the use of a port a cath as well, if the needle is too short, becomes dislodged, and so forth.
Here is some information although directed at nurses, which includes a lot of great patient teaching information. It is best to be well informed as a patient, so you will know if there is an issue with your intravenous site.
-KarenAugust 4, 2017 at 3:13 pm in reply to: Source of CC: Background Information about you or family member #94178
More on this topic. I found a prospective study from 2016 on the consumption of sugar sweetened beverages and the risk of biliary tract cancer. AMMF posted the article as a pdf, so the article can be read in its entirety.
Type 2 diabetes and obesity have been associated with an increased risk for bile duct cancer. The results of this study indicate that the consumption of sugar sweetened beverages (and subsequent elevation in fasting blood glucose levels) may be linked to biliary cancers.
The study included 70, 832 men and women over a period of 13.2 years.
Integration of Palliative Care Into Standard Oncology Care: American Society of Clinical Oncology Clinical Practice Guideline Update
More on palliative care. This article is from the Journal of Clinical Oncology, published by the American Society of Clinical Oncology (ASCO).
Patients with advanced cancer or a high symptom burden, should have a referral to a palliative care physician in addition to their other physicians as palliative care greatly improves quality of life.
-KarenAugust 3, 2017 at 8:39 pm in reply to: low platelets means no chemo again and cancer pain is back #95360
Wonderful! I am so glad that you found the information helpful! I’ll keep an eye out for your posting after you MIL’s appointment .
Updated Guidelines on Chemotherapy Induced Nausea and Vomiting: American Society of Clinical Oncology (ASCO)
First off….HAPPY ANNIVERSARY!!!!
Melinda contacted me regarding information on nutrition and cachexia. I can email you the articles directly, but I did go ahead and post links to articles in the nutrition section. They are informative, but rather sensitive in nature.
-KarenAugust 2, 2017 at 8:17 pm in reply to: low platelets means no chemo again and cancer pain is back #95358
In my experience, there are many reasons why pain may not be controlled including patients avoiding taking their breakthrough medications due to unpleasant side effects. (I see you mentioned this may be the case). This is where open lines of communication between patient/family and provider is key. It is sometimes hard to talk about pain issues, but this is such an important topic!
Pain management in cancer is very dynamic. If one regimen does not work, then another must be attempted. Opioid rotation, or switching from one opioid to another may be necessary, as well as adjustments in dosage.
I frequently see Fentanyl patches used to manage pain, along with an oral opioid for breakthrough pain. I also see exactly what your MIL is receiving, a long acting opioid and a short acting for breakthrough. If her current prescribed medications are not dropping her pain below a 5/10 on a 0-10 scale (and she is taking them as prescribed) then it is time for medication adjustment.
One important teaching topic which I discuss with patients and families very often, is to understand that there may still be pain, but to decide on what pain level is <i>tolerable.</i> What I mean by tolerable, is the pain level that the patient is comfortable at, where they are able to function well without being sedated. For some people this is 1/10, and others it is higher. It is good to try to understand how the individual feels about their pain, and what their expectations are as far as management.
As a nurse, I am generally concerned if a patient has pain upwards of 4-5 as they may escalate rapidly, so I generally medicate accordingly before the pain is out of control. It is much more difficult to decrease pain if it has gotten to an 8,9,10/10 then if at a 4 or 5/10.
Regarding concerns about a low platelet count or thrombocytopenia, 45 is low, but I see physicians often wait to transfuse until 15-10,000 (10) or less. (Due to chemotherapy). Of course, always watch for signs or symptoms of bleeding, i.e., a nose bleed that does not stop, bleeding from the gums after brushing the teeth, blood in the urine or stool, a cut that will not stop bleeding, excessive bruising, petechiae, or a sudden and severe headache. If a fall occurs and the patient with a low platelet count bumps their head, bring them to the ER as they should get a CT of the head done.
Platelet count will rebound between chemotherapy infusions as well as RBCs, hemoglobin/hematocrit. Sometimes it may take longer though due to many factors.
Here is some info on thrombocytopenia (low platelets)
Another issue with platelets (and blood for that matter), is that there is a nationwide shortage of blood products. Blood banks and physicians are very judicious in their use of blood and blood products, and transfusions do not come without risk as well. Benefit versus harm must always be taken into consideration.
I hope this information helps you! I know it is a lot!
This information is not meant to be taken as medical advice and is purely my opinion. Please always consult with your physician if you have questions or concerns.
- This reply was modified 2 years, 10 months ago by karend.
I absolutely LOVE this picture! Thank you for sharing!!!